psoriasis and vitiligo, and written consent should be obtained
prior to administration of DPCP.
Michael A. Cardis
Alan N. Moshell
Department of Dermatology, Georgetown University Hospital,
Washington, DC, USA
Conﬂicts of Interest: None to disclose.
1 Kang SH, Lee D, Hoon Park J, et al. Treatment of molluscum
contagiosum with topical diphencyprone therapy. Acta Derm
Venereol 2005; 85(6): 529–530.
2 Pagliarello C, Stanganelli I, Fabrizi G, et al. Topical
diphencyprone immunotherapy for painful nodular acral
recurrence of kaposi sarcoma. JAMA Dermatol 2016; 1:1–2.
3 Short KA, Higgins EM. Urticaria as a side-effect of diphencyprone
therapy for resistant viral warts. Br J Dermatol 2005; 152(3):
4 Damian DL, Thompson JF. Treatment of extensive cutaneous
metastatic melanoma with topical diphencyprone. J Am Acad
Dermatol 2007; 56(5): 869–871.
5 Higgins E, du Vivier A. Topical immunotherapy: unapproved
uses, dosages, or indications. Clin Dermatol 2002; 20(5):
6 Suh DW, Lew BL, Sim WY. Investigations of the efﬁcacy of
diphenylcyclopropenone immunotherapy for the treatment of
warts. Int J Dermatol 2014; 53(12): e567–e571.
7 Oh YJ, Shin MK, Lee MH. Narrow-band ultraviolet B treatment
for diphenylcyclopropenone-induced vitiliginous lesions. Acta
Derm Venereol 2012; 92(1): 102–103.
Cutaneous eruptions by new therapies against hepatitis
C virus infection. Not as common as we presumed
Antiviral treatment for patients with hepatitis C virus (HCV)
infection has undergone a massive revolution in the last ﬁve
years, since the development of HCV direct-acting antiviral
agents (DAAs). Several combinations of DAAs regimens have
been reported to have a higher effectiveness and tolerability
compared to IFN-based regimens. The ﬁrst available DAAs
were the HCV NS3/4A protease inhibitors, telaprevir and
boceprevir. These newer HCV medications have been found to
have a much greater response rate than the classic therapy.
This has drawn the attention of specialist doctors, including der-
matologists. In fact, in 2014, Klujszo et al.
noticed the link
between skin rashes and protease inhibitors during HCV ther-
apy, which has been described in around 21% of patients using
The high rate of adverse effects associated with
this therapy was a common cause of withdrawal, limiting the
possibility of achieving sustained virologic response in HCV-
infected patients. It has not been proven that newer protease
inhibitors such as boceprevir increase the risk of skin rashes,
as Carrascosa et al. explain in their article.
There is a new
combination of drugs, Ombitasvir/Paritaprevir/Ritonavir and
that is worth discussing,
following our experience with a patient who had a generalized
maculopapular rash (Fig. 1) appearing two weeks after starting
this antiviral treatment. The patient was generally well, afebrile,
and had no other associated symptoms, except for a mild pru-
ritus. Other possible causes of skin rash, such as other viral
infections, new drug intake, and other causes of allergy, were
ruled out. Laboratory tests were strictly normal. She started
treatment on oral antihistamine and oral low-dose prednisone
for ﬁve days, with full recovery after seven days of treatment.
The patient completed 12 weeks of this HCV therapy without
recurrence of cutaneous exanthema, and she achieved SVR
with undetectable RNA as well as normal transaminase levels.
Based on our experience, we have gathered the information of
the 39 patients treated in our hospital with the combination
Ombitasvir/Paritaprevir/Ritonavir and Dasabuvir (Viekirax
), as well as the registry of rashes during treatment
throughout 2016. The average age was 54.7, and the male–fe-
male ratio was 3 : 1. HCV genotypes treated were 1a, 1b, and
4. One-hundred percent of the patients had a sustained viro-
logic response after 12 weeks and one year of treatment,
which agrees with what has been described in other studies.
Regarding cutaneous adverse effects, only one patient pre-
sented with a generalized pruritic maculopapular rash during
the treatment. The incidence in our series of cases corre-
sponds to 2.56%. Symptomatic treatment with oral antihistami-
nes and low-dose topical or oral corticosteroids is enough to
control this side effect. The possible interaction between riton-
avir and the exogenous administration of corticosteroids must
be acknowledged, as cases of adrenal insufﬁciency and Cush-
ing syndrome have been described, even in patients on treat-
ment with inhaled corticosteroids.
While researching on
we have found no publications describing cutaneous
eruptions during Ombitasvir/Paritaprevir/Ritonavir and Dasabu-
) treatment in clinical practice. This
combination is considered safe and effective in HCV treat-
The AMBER study
compares the side effects among
the 209 participants, depending on whether they were simulta-
neously taking ribavirin or not. Pruritus and rash are more fre-
quent in the group of patients taking ribavirin, compared to
those not taking it. As for eyelid edema, the results are very
similar, and there were no differences between both groups.
As the HCV cure rates are so high, most authors agree that
the beneﬁt outweighs the risk, and therefore it is not neces-
sary to suspend the antiviral treatment. To conclude, we con-
sider that the incidence of cutaneous adverse effects related
to this new combination of medications Ombitasvir/Paritaprevir/
Ritonavir and Dasabuvir (Viekirax
) seems to be
reduced when compared to the ﬁrst protease inhibitors,
especially in those patients who are not treated concomitantly
with ribavirin. In case of cutaneous eruption while on these
drugs, antiviral treatment should not be suspended initially, as
ª 2018 The International Society of Dermatology International Journal of Dermatology 2018, 57, 490–501